Scary side effects: nightmares and hallucinations in children taking Tamiflu

(January 28, 2018); updated February 20, 2020

Examples of pediatric patients experiencing neuropsychiatric side effectss:
Tamiflu reviews

Read all experiences for patients age 13 and under. Use the "filter results" feature to identify entries with specific side effects.
Tamiflu experiences - Children

With the widespread outbreak of flu (including H3N2 and Influenza B) affecting the entire U.S. right now, it is no surprise that number of prescriptions written for antiviral drug Tamiflu is up by more than 600% compared with the same time last year (according to GoodRx.com assessment). In addition to news reports about children dying from the flu, there are also reports about kids and adolescents having neuropsychiatric reactions (like hallucinations, nightmares, and behavior problems) from taking Tamiflu. In early 2008, the FDA issued a warning to health care providers about neuropsychiatric events associated with Tamiflu: symptoms such as hallucinations, delirium and abnormal behavior leading to injury.

While vaccination is the best prevention for the flu, parents will have to be careful about what to do if their child becomes ill. For many, Tamiflu decreases the flu symptoms and lessens the duration of the entire illness. However, for others, severe nausea and debilitating pain or neuropsychiatric side effects are possible (and not rare) side effect risks.

In 2011, a couple years after the peak of the H1N1 ("swine flu") epidemic in the U.S., AskaPatient conducted an analysis of Tamiflu side effects reported on the web site for all patients and pediatric patients. The results show increased prevalence of neuropsychiatric events among pediatric patients compared with the entire patient population. And now almost seven years later, the rates of side effects for pediatric patients (under age 13) are the same. Check out these results:

TAMIFLU SIDE EFFECTS IN CHILDREN AGE 12 AND UNDER

(242 reports on AskaPatient.com as of January 28, 2018)

Side Effect Percent of Pediatric Patients as of 3/2011 Percent of Pediatric Patients as of 1/2018
Gastrointestinal Problems (Nausea, Vomiting, Diarrhea) 37% 36%
Neuropsychiatric Side Effect (Night terrors, Hallucinations, Confusion) 20% 20%
Skin Reaction/Rash, Itching, Swelling 12% 14%
Pain in Legs/Aches in feet or legs/cramps in legs* * 9%

*A lesser known side effect of Tamiflu: leg pain - more common in children than adults

This side effect was not analyzed in 2011. Since several adults have also mentioned it as a side effect recently, it was included here. Around 9% (21) of the pediatric patients experienced leg pain, including severe leg cramps, inability to walk, or difficulty walking. The number of adults on AskaPatient reporting leg pain or leg cramps in conjunction with taking Tamiflu is only about 3%, so this is another example of a Tamiflu side effect that is more prevalent in children. Nausea/vomiting and skin reactions/rashes occur at about the same rate in adults as they do in children based on 1,323 AskaPatient reports received for Tamiflu.

For more information:

Examples of pediatric patients experiencing gastrointestinal problems:Tamiflu gastrointestinal

Map of Influenza activity from the CDC

AskaPatient's H1N1 Flu Drugs and Patient Experience
(report from 2011 on Tamiflu side effects)

Doctor:Tamiflu side effects may include hallucinations, depression, suicidal thoughts
(January 26, 2018 article)